Alert archive / Nebraska / Flash Flood Warnings in 2010
Flash Flood Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 22, 2010, 6:42 PM MDT for Box Butte County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2010, 6:42 PM MDT (00:42 UTC)
- Expired
- Jul 22, 2010, 8:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Box Butte County, NE
The radar
The Cheyenne radar (KCYS), 191 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
024 WGUS55 KCYS 230042 FFWCYS NEC013-230330- /O.NEW.KCYS.FF.W.0016.100723T0042Z-100723T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 642 PM MDT THU JUL 22 2010 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 930 PM MDT * AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR RAINFALL ESTIMATES OF 1.5 TO 2 INCHES HAVE BEEN OBSERVED IN THE LAST HOUR ALONG HEMINGFORD CREEK...AND ANOTHER THUNDERSTORM WILL MOVE SOUTHEAST THROUGH THE WARNED AREA THROUGH 800 PM MDT PRODUCING THE POTENTIAL FOR ANOTHER 0.5 TO 1 INCH OF ADDITIONAL RAINFALL. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BEREA...HEMINGFORD AND WILD HORSE BUTTE. LAT...LON 4243 10322 4221 10275 4214 10296 4238 10343 $$
1 follow-up statement
971 WGUS75 KCYS 230245 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 845 PM MDT THU JUL 22 2010 NEC013-230300- /O.CAN.KCYS.FF.W.0016.000000T0000Z-100723T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOX BUTTE NE- 845 PM MDT THU JUL 22 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN BOX BUTTE COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS DECREASED OVER THE WARNED AREA AND LOCAL LAW ENFORCEMENT HAS NOT RECEIVED ANY REPORTS OF FLASH FLOODING THIS EVENING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. && LAT...LON 4243 10322 4221 10275 4214 10296 4238 10343 $$ SJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:55 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 22, 2:55 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU JUL 22 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY...
FLOW REMAINS NEARLY ZONAL ACROSS THE INTERMOUNTAIN WEST EARLY
THIS AFTERNOON...WITH A PERSISTENT UPPER HIGH ACROSS THE SE
CONUS...AND AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO THE NRN
ROCKIES. SFC ANALYSIS DEPICTS A LOW PRESSURE AREA OVR THE ERN
DAKOTAS...WITH A SFC FRONT EXTENDING INTO SE COLORADO. SATELLITE
IMAGERY DOES INDICATE MID-LEVEL MOISTURE ADVECTION AROUND THE
WESTWARD EXTENT OF THE UPPER HIGH...MOVING NORTH INTO SOUTHEAST
WYOMING. A FEW THUNDERSTORMS HAVE ALREADY FORMED OVR THE SNOWY
RANGE EARLY THIS AFTERNOON...AND EXPECT THIS TREND TO CONTINUE AS
STORMS TRANSLATE EAST WITH THE MEAN FLOW THROUGH THE EARLY EVENING
HOURS. KEPT THUNDERSTORMS ISOLATED WEST OF THE LARAMIE RANGE...AND
SCATTERED EAST THROUGH THIS EVENING. SFC DEW POINTS ARE RUNNING
ABOUT 5 TO 8F DRIER THAN YESTERDAY AT THIS TIME...WITH THE
EXCEPTION OF THE WRN NEBRASKA PANHANDLE...WHICH HAS NOT CHANGED
MUCH FROM YESTERDAY. ADDITIONALLY...THE RIGHT ENTRANCE REGION OF A
H3 JET STREAK WILL MOVE OVERHEAD THROUGH THE EVENING HOURS MAINLY
OVER THE EASTERN HALF OF THE CWA. SO...EXPECT TYPICAL SUMMERTIME
THUNDERSTORMS THROUGH THE EVENING HOURS...WITH PERHAPS A FEW
BECOMING STRONG...ESPECIALLY OVR THE PANHANDLE. MAIN HAZARD WITH
TODAYS STORMS WILL BE GUSTY WINDS TO 55 MPH...GIVEN THE INVERTED-V
THERMODYNAMIC PROFILE...AND PERHAPS SOME SMALL HAIL. FOR
FRIDAY...PREFRONTAL SFC TROUGH SLIDES THROUGH ALL BUT CHEYENNE
COUNTY BY AFTERNOON. THE DRIER AIR MASS BEHIND THIS FEATURE WILL
KEEP DRY...WARM...AND BREEZY CONDITIONS GOING AT MOST LOCALES.
THE EXCEPTION WILL BE CHEYENNE COUNTY WHERE BETTER MOISTURE WILL
EXIST IN FRONT OF THE SFC TROUGH. SO...HAVE ADDED A CHANCE OF
THUNDERSTORMS THERE AFTER 21Z. THE MAIN COLD FRONT WILL ACCELERATE
SOUTH FRIDAY NIGHT...TURNING SFC WINDS NORTHERLY. THIS FROPA IS
EXPECTED TO BE DRY...GIVEN LACKING MOISTURE PROFILE. LARGE SCALE
SUBSIDENCE BENEATH THE SFC HIGH WILL KEEP SATURDAY DRY AS
WELL...AND HAVE REMOVED PRECIPITATION CHANCES DURING THIS
TIMEFRAME. TEMPERATURES WILL RUN AROUND 5 DEGREES ABOVE NORMALS ON
FRIDAY...WITH AFTERNOON HIGHS GENERALLY IN THE 80S WEST OF
INTERSTATE 25... WITH LOW TO MID 90S EAST. A COOLER DAY IN STORE
FOR SATURDAY...WITH AFTERNOON HIGHS NEARLY 10 DEGREES COOLER.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS ARE CONTINUING THE RECENT TREND OF RETARDING THE RETURN OF
MONSOONAL MOISTURE BACK OVER THE CWA...NOW NOT SHOWING MUCH OF A
RETURN UNTIL TUESDAY ONWARD. THIS IS A RESULT OF THE MULTIPLE
IMPULSES THAT ARE FORECAST TO MOVE ACROSS SOUTHERN CANADA INTO
EARLY NEXT WEEK...KEEPING THE SOUTHERN U.S. UPPER HIGH RATHER
FLATTENED AND THE UPPER FLOW MORE WESTERLY ACROSS THE REGION INTO
EARLY NEXT WEEK. WILL CONTINUE TO FAVOR A GENERALLY DRY AND WARM
FORECAST THEN RETURN BETTER CHANCES FOR PCPN BY MIDWEEK...BRINGING
THEM OVER THE WESTERN CWA INITIALLY...SPREADING EAST BY THE
WEDS/THURSDAY TIME PERIOD. VERY WARM TEMPERATURES EXPECTED MONDAY
AND TUESDAY BEFORE INCREASING MOISTURE AND MORE CLOUD COVER SHAVES
SOME OF THE HEAT OFF BY MIDWEEK.
&&
.AVIATION...00Z TAF ISSUANCE...
WIDELY SCTD SHOWERS AND TSTRMS EXPECTED OVER THE PLAINS INTO
EARLY THIS EVENING PRODUCING BRIEF MVFR CONDS MAINLY FOR LOWERED
VISIBILITIES. OTHERWISE VFR CONDITIONS OVERNIGHT THROUGH FRIDAY AS
DRIER AIR SPREADS OVER THE REGION.
&&
.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
DEVELOP ACROSS THE DISTRICT THROUGH THE EVENING HOURS. A FEW
THUNDERSTORMS MAY BECOME STRONG THIS AFTERNOON CONTAINING WIND GUSTS
TO 55 MPH AND SMALL HAIL. A MUCH DRIER...WARM...AND BREEZY DAY IS
EXPECTED ACROSS THE DISTRICT ON FRIDAY. MINIMUM RELATIVE HUMIDITIES
WILL DROP TO NEAR 15 PERCENT OR SLIGHTLY BELOW. IN ADDITION...WEST
WINDS OF 15 TO 20 MPH ARE EXPECTED TO GUST TO NEAR 30 MPH FOR A TIME
DURING THE AFTERNOON HOURS. SO...WILL ISSUE A FIRE WEATHER WATCH FOR
ZONES 301 AND 302...GIVEN THERE CRITICAL FUEL STATUS. ANOTHER DRY
DAY IS EXPECTED ON SATURDAY...THOUGH TEMPERATURES WILL COOLER AND
WINDS LIGHTER.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM 1 PM FRIDAY TO 8 PM FRIDAY FOR WYZ101-
WYZ102-WYZ103.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...REHazardous weather outlook, Jul 22, 11:07 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1107 AM MDT THU JUL 22 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>119-231630- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1107 AM MDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED FOR AREAS WEST OF THE LARAMIE RANGE TODAY...WITH SCATTERED THUNDERSTORMS FOR THE EASTERN PLAINS. THE MAIN HAZARD WITH THUNDERSTORMS ACTIVITY THIS AFTERNOON WILL BE WIND GUSTS TO 55 MPH...BRIEF HEAVY RAIN AND SMALL HAIL. THUNDERSTORMS WILL DISSIPATE BY MID-EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MONSOONAL MOISTURE WILL GRADUALLY RETURN FROM WEST TO EAST ACROSS THE AREA...RESULTING IN A RETURN TO THUNDERSTORM CHANCES MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jul 22, 5:42 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 11 N CRAWFORD 42.84N 103.41W
07/22/2010 E50 MPH DAWES NE STORM CHASER
&&
DDEALSpecial weather statement, Jul 22, 5:57 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 557 PM MDT THU JUL 22 2010 NEZ003-230100- BOX BUTTE NE- 557 PM MDT THU JUL 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BOX BUTTE COUNTY UNTIL 700 PM MDT... AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HEMINGFORD...OR 22 MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALLIANCE... HEMINGFORD... BEREA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MAZUR
Local storm report, Jul 22, 6:01 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST CHADRON 42.83N 103.00W
07/22/2010 M64 MPH DAWES NE ASOS
&&
DDEALLocal storm report, Jul 22, 6:06 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
606 PM MDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL CHADRON 42.83N 103.00W
07/22/2010 M1.75 INCH DAWES NE LAW ENFORCEMENT
0601 PM HAIL 1 E CHADRON 42.83N 102.98W
07/22/2010 E1.75 INCH DAWES NE TRAINED SPOTTER
&&
RMAZURLocal storm report, Jul 22, 6:21 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
621 PM MDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 10 SE CHADRON 42.72N 102.86W
07/22/2010 E60 MPH DAWES NE TRAINED SPOTTER
&&
DDEALLocal storm report, Jul 22, 6:40 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD 14 E CHEYENNE 41.15N 104.52W
07/22/2010 LARAMIE WY TRAINED SPOTTER
BRIEF AND SMALL FUNNEL OCCURRED WITH A DEVELOPING STORM
AT THE INTERSECTION OF 3 BOUNDARIES AS INDICATED BY RADAR
&&
RMAZURNearby
Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.